Presentation of Case
Dr. Jarone Lee: A 55-year-old man was admitted to this hospital 7 months after kidney transplantation because of fatigue, weight loss, and new pulmonary nodules.
The patient had been in his usual state of health until 1 week before this admission, when severe fatigue and generalized weakness developed. He had lost 4.5 kg in the past month after making healthier dietary choices; however, he had also noticed abdominal discomfort and a decrease in appetite.
During the next week, the patient was able to eat and drink very little and lost an additional 4.5 kg. The fatigue and weakness worsened, and he mostly stayed in bed. He had several episodes of lightheadedness, gait instability, and falls while he was walking to the bathroom. There was new odynophagia, dysphagia, and nausea.
On the day of admission, the patient was evaluated at the transplant nephrology clinic of this hospital before a scheduled infusion of belatacept. The temperature was 37.3°C, the blood pressure 70/50 mm Hg, the heart rate 98 beats per minute, the respiratory rate 35 breaths per minute, and the oxygen saturation 96% while he was breathing ambient air. He appeared cachectic and lethargic. He was transported by ambulance from the clinic to the emergency department of this hospital.
In the emergency department, the patient reported malaise and feeling like he had no energy or strength. The lightheadedness and gait instability persisted. A review of systems was notable for shortness of breath, dark urine, and continued anorexia, nausea, odynophagia, dysphagia, and abdominal discomfort. He reported no chills, night sweats, cough, chest pain, vomiting, hematochezia, melena, or dysuria.
The patient had a history of sarcoidosis. Nine years before this admission, nephrocalcinosis caused end-stage kidney disease. Hemodialysis was started, and this treatment was continued until a deceased-donor kidney transplantation was performed 7 months before this admission. Routine serologic testing performed before transplantation was positive for Epstein–Barr virus (EBV) IgG and cytomegalovirus (CMV) IgG. An interferon-γ release assay for Mycobacterium tuberculosis was negative. Serologic testing in the donor was also positive for EBV IgG but was negative for CMV IgG. Induction immunosuppressive therapy with antithymocyte globulin was initiated; maintenance therapy included prednisone, mycophenolate mofetil, and tacrolimus.
Six months before the current admission, pathological examination of a biopsy specimen from the transplanted kidney revealed vascular disease of donor origin and acute tubular injury but no evidence of T-cell–mediated or antibody-mediated rejection. Treatment with tacrolimus was stopped and belatacept started; prednisone and mycophenolate mofetil therapy was continued.
One month before the current admission, pathological examination of another biopsy specimen from the transplanted kidney revealed focal infiltrates that were vaguely granulomatous and were associated with ruptured tubules and interstitial Tamm–Horsfall protein (also known as uromodulin). There was no evidence of allograft rejection.
Two weeks before the current admission, laboratory tests revealed a blood creatinine level of 2.31 mg per deciliter (204.2 μmol per liter; reference range, 0.60 to 1.50 mg per deciliter [53.0 to 132.6 μmol per liter]); routine laboratory tests had revealed similar creatinine levels during the previous 6 months. Other laboratory test results are shown in Table 1.
The patient also had a history of hypertension, hyperlipidemia, and gout. Current medications included aspirin, atorvastatin, labetalol, nifedipine, trimethoprim–sulfamethoxazole, valganciclovir, prednisone, mycophenolate mofetil, and belatacept. There were no known drug allergies. The patient lived with his mother in an urban area of New England and had never traveled outside the region. He worked as an administrator and had never been homeless or incarcerated. He had no sexual partners and did not smoke tobacco, use illicit drugs, or drink alcohol.
On the day of evaluation in the emergency department, the temperature was 36.7°C, the blood pressure 80/50 mm Hg, the heart rate 100 beats per minute, the respiratory rate 24 breaths per minute, and the oxygen saturation 92% while the patient was breathing ambient air. The body-mass index (the weight in kilograms divided by the square of the height in meters) was 20.5. The patient was lethargic and spoke in sentences of three or four words. The mucous membranes were dry, and the throat could not be evaluated because of nausea. There was no cervical lymphadenopathy. Auscultation of the lungs revealed diffuse inspiratory crackles. Neurologic examination was limited but was notable for 4/5 motor strength in the arms and legs.
The blood level of creatinine was 5.05 mg per deciliter (446.4 μmol per liter), the calcium level 13.1 mg per deciliter (3.3 mmol per liter; reference range, 8.5 to 10.5 mg per deciliter [2.1 to 2.6 mmol per liter]), the lactic acid level 4.4 mmol per liter (39.6 mg per deciliter; reference range, 0.5 to 2.0 mmol per liter [4.5 to 18.0 mg per deciliter]), and the hemoglobin level 6.6 g per deciliter (reference range, 13.5 to 17.5). Cultures of blood were obtained. Other laboratory test results are shown in Table 1.
Dr. Mark C. Murphy: Computed tomography (CT) of the chest, abdomen, and pelvis was performed without the administration of intravenous contrast material. CT of the chest (Figure 1) revealed innumerable bilateral miliary pulmonary nodules that were new relative to a CT scan that had been obtained 6 months earlier. The nodules were in a random distribution that was suggestive of a hematogenous origin. Trace bilateral pleural effusions were present, as was calcified mediastinal and bilateral hilar lymphadenopathy; the lymphadenopathy appeared unchanged from previous imaging. CT of the spleen (Figure 2) revealed new splenomegaly. There was new mild dilatation of the renal collecting system of the transplanted kidney in the right lower quadrant of the abdomen.
Dr. Lee: While the patient was being evaluated in the emergency department, the temperature increased to 39.6°C. Intravenous fluids and intravenous infusion of phenylephrine were administered. Empirical treatment with vancomycin, cefepime, metronidazole, levofloxacin, doxycycline, and micafungin was started; trimethoprim–sulfamethoxazole and valganciclovir were continued. Treatment with prednisone and mycophenolate mofetil was discontinued, and hydrocortisone therapy was started. The patient was admitted to the intensive care unit.
Within 24 hours after admission, the oxygen saturation had decreased to 84% while the patient was breathing ambient air; supplemental oxygen was administered through a nasal cannula at a rate of 2 liters per minute, and the oxygen saturation increased to 94%. Continuous intravenous infusion of phenylephrine was continued, and norepinephrine was added to maintain a mean arterial blood pressure above 65 mm Hg. Two units of packed red cells were transfused. The creatinine level decreased to 3.82 mg per deciliter (337.7 μmol per liter), the lactic acid level to 1.6 mmol per liter (14.4 mg per deciliter), and the calcium level to 8.9 mg per deciliter (2.2 mmol per liter). Treatment with levofloxacin and micafungin was stopped; isavuconazole was started.
What is the diagnosis? Cast your vote.